Join 3,414 readers in helping fund MetaFilter (Hide)


Overcoming Cymbalta Related Sexual Disfunction
November 28, 2007 9:14 AM   Subscribe

I have been taking Cymbalta for about a month now for treatment for depression. I started on 30mg for 2 weeks and am now at 60mg. I am experiencing a lowered libido and difficulty maintaining an erection. Both may be in my head, since the literature says few people suffer from this (or I am just in the unlucky percentage).

Everything will be going fine, then I start to have anxiety it won't last, and then it doesn't. It doesn't matter if I am with my partner or going solo. I had this same difficulty when I was on Prozac, but at the time had no partner, so obviously this is now important.

It has been about 2 years since I've been on antidepressants, so this is a new medication.

In this thread someone suggested taking Wellbutrin in combination with Cymbalta to resolve this. Is this the best option? Or do I have other choices?

I also have a question on a missed dose. Do I just make this up the next day? Or do I skip? Obviously, I'll not try to miss any. I am just wondering what should be done if I do.

I know these are better better questions for my doctor, but I won't be seeing him again for a month.
posted by anonymous to Health & Fitness (9 answers total) 2 users marked this as a favorite
 
I took Cymbalta for about a month, stepped up to 60mg, then up to 90mg for three days, and had to taper off it because I lost the ability to orgasm (I am female). It also increased my blood pressure and pulse, which in turn increased my anxiety.

All SSRIs have these kinds of effects, in higher and lower amounts. I switched to Cymbalta from Celexa because I had libido loss, and it came right back on the new medication. (I have decided to swear off all SSRIs from now on. I'd rather have anxiety and a sex drive than neither).

Just a heads up: If you decide to stop taking your medication, make sure you talk to your doctor about how to properly taper. And then, even if you follow the directions perfectly, be warned that it sometimes still causes withdrawal (aka "discontinuation syndrome"). I've been off Cymbalta for nearly two weeks now, and I still have vertigo and other problems.

As for the missed dose, you should probably skip and move on, but really, don't miss more than one dose! I went into withdrawal from only 30mg/day after less than 48 hours. Make sure you always remember to bring it with you wherever you go, and that you keep an emergency supply somewhere close by (like your wallet or briefcase). Withdrawal sucks from an SSRI. I don't recommend it.
posted by nursegracer at 10:07 AM on November 28, 2007


I've taken Cymbalta for a couple years. When I first started on it, my libido absolutely disappeared (I'm female and can't speak to the loss of erections, however). It resolved on its own after about a month, fortunately, as did the loss of appetite I experienced when I started it.

I've since gone off and back on, and these side effects haven't come back.

If you miss one day, you will probably be okay; I'd either skip that dose or take it later in the day if you can. Going for longer than about 36 hours without Cymbalta, though, gives me some seriously yucky withdrawal symptoms, including "brain zaps," shaky equilibrium, and sleep paralysis. This is if I'm taking a 60 mg dose; on a smaller dose, I haven't had much of a problem with missing a few days.

Anyway, if you can, give it a month and see if things get better; if not, then consider trying Wellbutrin with (or instead of?) it. Good luck!
posted by Metroid Baby at 10:14 AM on November 28, 2007


This is actually a completely normal side-effect of Cymbalta, and thus not really a surprise. I am surprised that your doctor did not discuss this with you.

Something to remember about side-effect statistics (any statistics, really) is that while only 3 out of 100 patients may suffer from the side-effect, if you're one of the three it won't matter to you how few others there are out there.

(Oh, and Cymbalta is an SSNRI not an SSRI.)
posted by OmieWise at 10:27 AM on November 28, 2007


My doctor told me that this was a normal side effect in men, but was rare in women. I am a woman, and it has not affected my sex drive/ability to orgasm. Like nursegracer, it does increase my heart rate and anxiety, depending on when I take it. If I take it at night, I wake up with anxiety. If I take it in the morning, I'm drowsy by mid-afternoon. I'm really pretty sick of the stuff by this point (60 mg, been on it a month).

My doctor told me not to double-dose if I've skipped a day.
posted by desjardins at 10:55 AM on November 28, 2007


As an almost-pharmacist (I graduate in May) I can tell you for sure that people are right about the side-effects. Sorry. Wellbutrin and Cymbalta CAN be taken together, but since they're the same class I don't know that taking one would relieve side effects of the other. Your MD may switch you to another antidepressant, instad... maybe the Wellbutrin.

If you forget it, it's OK to take it later in the evening when you remember. But never double-dose your SSRIs or other antidepressants if you miss one. Don't change the dose unless your doc says so.

PS: you may not see your doctor for a month, but your local pharmacist is ALWAYS available on the phone or in person to answer these questions (and more reliable than MetaFilter... no offense, MeFites). :) It's what we're there for!
posted by keribear at 12:42 PM on November 28, 2007


Uhh, ok, so Cymbalta and Wellbutrin are not in the same class at all, actually. That's what I get for not reading over my answer before I post. At any rate, I wouldn't guess taking them together would help, but switching might.

Sorry!
posted by keribear at 12:45 PM on November 28, 2007


From what I understand, both from my own web research and asking my doctor, wellbutrin is often prescribed to be taken alongside an SSRI, when there are sexual side effects, specifically to counteract them. I didn't ask how it worked but apparently it does.
posted by Salamandrous at 5:11 PM on November 28, 2007


I switched to Cymbalta from Zoloft (at about the same time you did) partly to get away from the sexual side effects, and I have to say it's been great so far. I'm male, BTW.

From what I can gather from reading and seeking advice from professionals, everybody's system works differently. Don't give up-- time, dosage adjustment, and type of drug (and combinations with other drugs) might do the trick.

Good luck!
posted by Rykey at 5:55 PM on November 28, 2007


As a veteran of the meds war, I'll tell you this: the first rule of psychopharmacology: YMMV.

Dianosis is pretty subjective - what your doctor diagnoses from your description is a little arbitrary based on your descriptive abilities and his listening abilities.

There are tons of anti-depressants, generic and not, that will help. Don't discount anti-depressants in the same family if they cause issues - they all cause very different reactions. Generics do make a difference - don't believe the hype.

Don't discount that the communications between you and your doctor may be off. Learn the language of the doctor and the poet to explain what you feel. Mental illness diagnosis is a process.

Your issue may relate to the depression, not the drug - depression does cause fluxuations in libido.

Find a pharmacist you can talk to and trust. they tend to know more about drugs than your doctor, and can point out all kinds of reactions that you never imagined.

Don't forget to think about how you feel and behave, as well. Think about how you felt before and after your problem. Were you really nervous? Afraid? Guilty? Tired? Does it just feel different? Or not feel like anything? Trying to imagine yourself being successful, and talking to your partner frankly can help you relax and have a better time. (Dan Savage would probably tell you to practice by yourself, too, which never hurt anyone.)

Take the pressure off yourself sexually and don't limit your fun to what happens when you have an erection. Just be sexual with your partner in other ways, enjoy the eroticism and closeness. (It's not the same for you, but there is definitely less worrying about satisfying the other person, which will make you less anxious.)

Take notes - tell your doctor all this stuff, so they can be most helpful in figuring out what to do next.

I promise that between trying different drugs, and having some alone practice will make the difference. Don't give up!
posted by beezy at 7:05 PM on November 28, 2007


« Older British Comedy Filter (I think...   |  I need a funny saying for a si... Newer »
This thread is closed to new comments.